# SDR 2003UALA00758

- Difficulty date: October 7, 2003
- Submitted: November 18, 2003
- Operation: Air carrier
- Aircraft: N796UA
- Make and model: Boeing 777222
- Aircraft serial: 26931
- Aircraft time: 25,303 hours, 3,862 cycles
- Engine time: 16,596 hours, 9,694 cycles
- System (JASC): 4990 · APU Oil System
- Part: Carbon Seal
- Part number: 38223642
- Condition: Damaged
- Location: Apu
- Part time: 1,476 hours, 1,139 cycles
- Stage of operation: DE
- How discovered: O
- Nature of condition: B
- Precautionary procedure: K

## Discrepancy

OIL SMELL IN COCKPIT ON DESCENT.  APU WAS REPLACED AND SHOP DISASSEMBLED GEARBOX AND LOAD COMPRESSOR.  ENGINEERING  FOUND INDICATIONS THAT THE LOAD COMPRESSOR FRONT CARBON SEAL TO BE THE ROOT CAUSE FOR SMELL IN CABIN.  THE LOAD COMPRESSOR CARBON SEAL HOUSING WAS FOUND BULGED AND WITH HEAT DAMAGE TO INNER LIP SEAL RESULTING IN COKING ON SEAL ROTOR.  CARBON SEAL, SEAL ROTOR, BEARING AND BACK SHROUD REPLACED.
